MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 4.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 4.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM
Catalog Number 7601-04030
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/05/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during implant insertion, the yukon polyaxial screw head "sheared completely off" where it meets the tulip.2/3 of the screw shank remained in the patient.An attempt to remove the screw resulted in a 20 minute delay.No adverse consequences to the patient.The patient is reported to be "doing well." the surgeon was able to obtain good fixation and the surgery was completed successfully.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: updated from 'stryker spine (b)(6) to 'k2m, inc.' visual inspection: the device was inspected, and it was observed that the screw head assembly with proximal ball feature had separated from the screw shank.The fracture occurs immediately distal to the proximal ball feature of the screw shank.Analysis of the fracture face suggests the failure occurred in torsion.A review of the device history was performed and there were no relevant manufacturing issues identified as all units met stryker specifications.A review of the complaint history records was performed and there were no similar complaints identified.Per surgical technique: when loading the yukon screws, grasp the implant by the screw shaft and give a slight rotation, while simultaneously applying a downward force to properly engage the screw.Once loaded, spin the knob located above the sleeve clockwise to lock the screw in place.The yukon screw inserter has a black sleeve for ease of identification.Once the screw has been loaded, insert it into the pilot hole until desired depth is reached.Disengage the screw inserter by turning the knob above the sleeve counter-clockwise.Analysis of the fracture face suggests the failure occurred in torsion.According to the rep, the patient had very hard bone, and the screw head assembly and proximal ball feature of the screw fractured during implant insertion.The most likely cause of the reported event was determined to be the patient's bone quality.It is possible excessive force was applied to insert the screw in harder than normal bone, resulting in failure.

Brand Name
POLYAXIAL SCREW; SIZE 4.0X30 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8857067
Report Number3004774118-2019-00074
Device Sequence Number221517
Product Code NKG
UDI-Device Identifier10888857349605
UDI-Public10888857349605
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-04030
Device Lot NumberJAVW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2019
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer12/01/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date12/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1